The Food and Drug Administration (FDA) is warning consumers to stop using any body building products that are represented to contain steroids or steroid-like substances.

While many of these products are marketed as dietary supplements, the FDA says they are NOT dietary supplements, but instead are unapproved and misbranded drugs.

The advisory was issued along with a warning letter sent to American Cellular Laboratories Inc. for marketing and distributing the products, which FDA says contain synthetic steroid substances.

These products are sold online and in retail stores and are promoted as hormone products and/or as alternatives to anabolic steroids for increasing muscle mass and strength. Many are labeled as dietary supplements and make claims about the ability of the active ingredients to enhance or diminish androgen, estrogen, or progestin-like effects in the body. The FDA warns that these products are potentially harmful and that it has not approved them nor reviewed their safety before marketing.

These body-building products are often marketed as being anabolic (promoting muscle building) and/or being similar to anabolic steroids (such as testosterone). The product names and ingredients listed in the warning letter to American Cellular Laboratories Inc. are:

• TREN-Xtreme: 19-Norandrosta-4,9-diene-3,17 dione, marketed as "similar to Trenbolone"

• MASS Xtreme: 17a-methyl-etioallocholan-2-ene-17b-ol, marketed as "similar to Methyl Testosterone"

• ESTRO Xtreme: 4-hydroxyandrostenedione (4-OHA)

• AH-89-Xtreme: 5a-androstano[3,2-c]pyrazole-3-one-17-ol-THP-ether, marketed as "similar to Stanozolol"

• HMG Xtreme: 2a,3a-epithio-17a-methyl-17-hydroxy-5a-etioallocholane

• MMA-3 Xtreme: Androsta-1,4-dien-3,17-dione, marketed as "similar to Boldenone (Equipoise)"

• VNS-9 Xtreme: 17a-methyl-4-chloro-androsta-1,4-diene-3,17-diol, marketed as "similar to Turinabol"

• TT-40-Xtreme: 1-androsterone, marketed as "very similar to 1-Testosterone" and "converts to 1-Testosterone"

FDA says adverse events associated with these products involve men ages 22-55 and include cases of serious liver injury, stroke, kidney failure and pulmonary embolism (blockage of an artery in the lung). Acute liver injury is known to be a possible harmful effect of using anabolic steroid-containing products.

In addition, anabolic steroids may cause other serious long-term adverse health consequences in men, women, and children. These include shrinkage of the testes and male infertility, masculinization of women, breast enlargement in males, short stature in children, adverse effects on blood lipid levels, and increased risk of heart attack and stroke.

FDA says these products are NOT dietary supplements because they contain synthetic steroid or steroid-like active ingredients. These products are unapproved new drugs because they are not generally recognized as safe and effective. In fact, they are potentially harmful. In addition, the products are misbranded because the labeling is misleading and does not provide adequate directions for use.

Due to the potential serious health risks, FDA recommends that consumers immediately stop using these products. They should also consult their health care professional if they are experiencing symptoms possibly associated with these products, particularly nausea, weakness or fatigue, fever, abdominal pain, chest pain, shortness of breath, yellowing of the skin or whites of the eyes, or brown/discolored urine.